Colorado, 2016Winter Storm in Colorado, March 23, 2016
March 23, 2016 · NWS PUB · 3 events in 3 counties and zones
An intense winter storm generated heavy, wind-driven snow across the Pikes Peak Region. Some of the higher snow amounts included 9 to 10 inches near Monument (El Paso County) and Florissant (Teller County), 12 inches at Divide (Teller County), 16 inches 8 miles northeast of Black Forest (El Paso County), and an impressive 21 inches in and around Woodland Park (Teller County).
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An intense winter storm generated heavy, wind-driven snow across the Pikes Peak Region. Some of the higher snow amounts included 9 to 10 inches near Monument (El Paso County) and Florissant (Teller County), 12 inches at Divide (Teller County), 16 inches 8 miles northeast of Black Forest (El Paso County), and an impressive 21 inches in and around Woodland Park (Teller County).
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Mar 22, 10:23 PM MST, 1 hour 37 minutes earlier.
Area forecast discussion, Mar 22, 10:23 PM MST, 1 hour 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
1123 PM MDT TUE MAR 22 2016
.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY)
ISSUED AT 253 PM MDT TUE MAR 22 2016
...EXTREME FIRE DANGER CONTINUES THIS AFTERNOON...
...BLIZZARD CONDITIONS FOR THE PALMER DIVIDE TOMORROW...
...HIGH WINDS FOR THE PLAINS TOMORROW...
ACTIVE WX CONTINUES THROUGH THE SHORT TERM. CURRENTLY...EXTREME FIRE
WX CONDITIONS HAVE DEVELOPED WITH RH NOW IN THE SINGLE DIGITS ACROSS
THE PLAINS ALONG WITH NR RECORD HIGH TEMPS...GENERALLY IN THE UPPER
70S. SW WINDS ARE GUSTING IN THE 30-40 KT RANGE. THESE CONDITIONS
WILL CONTINUE THROUGH LATE AFTERNOON BEFORE DIMINISHING AFTER SUNSET.
UPSTREAM LOW PRESSURE SYSTEM IS NOW OVER THE GREAT BASIN AND WILL MOVE
INTO CENTRAL CO LATE TONIGHT...BEFORE TRACKING THROUGH ERN CO AND
WRN KS TOMORROW MORNING. THERE ARE STILL SOME MODEL DIFFERENCES IN
TRACK...BUT MODELS HAVE COME INTO BETTER AGREEMENT TODAY. THE ECMWF
IS FARTHEST SOUTH AND MOST BULLISH WITH QPF...WHILE THE GFS IS FASTER
AND FARTHER NORTH. BUT MODEL TRENDS ARE APPROACHING
CONSENSUS...ALONG WITH EXPECTED IMPACTS. FOR THE PLAINS...THIS WILL
MEAN LOTS OF WIND AND NOT MUCH PRECIP TOMORROW. MOS GUIDANCE ALONG
WITH HIGH RES SOLUTIONS SUGGEST WIDESPREAD SUSTAINED WINDS IN THE 30-
40 KT RANGE WED AFTERNOON...WITH GUSTS TO 50 KTS OR MORE. THIS IS
MARGINAL HIGH WIND CRITERIA...BUT GIVEN THE EXPECTED DURATION OF THE
EVENT AND WIDESPREAD NATURE...HAVE ISSUED A HIGH WIND WARNING FOR
MOST OF THE PLAINS. FOR EL PASO AND PUEBLO COUNTIES...THIS IS MAINLY
FOR AREAS ALONG AND E OF HGWY 50. STRONGEST WINDS WILL BE OVER THE
NE CO PLAINS...SO AREAS TO THE SOUTH AND WEST WILL BE ON THE
FRINGES. HAVE LEFT OUT THE I-25 CORRIDOR FROM THE WARNING...BUT IF
THE LOW TRACKS A BIT FARTHER SOUTH THAN EXPECTED THEN THE WIND FIELD
COULD SHIFT AS WELL. SO WILL HAVE TO WATCH FOR THESE TRENDS LATER
THIS EVE AND TONIGHT.
IN COORDINATION WITH WFO BOU AND GLD...HAVE UPGRADED OUR WINTER
STORM WATCH FOR NRN EL PASO TO A BLIZZARD WARNING. THE MAIN CONCERN
WILL BE FOR THE PALMER DVD...INCLUDING KMNH AND I-25...AND THE HGWY
24 CORRIDOR E OF KCOS. THERE WILL BE A SHARP GRADIENT FOR SNOW
ACCUMS...WITH ONLY LIGHT ACCUMS AT BEST EXPECTED FOR KCOS AND POINTS
TO THE SOUTH. OVER THE PALMER...ACCUMS WILL RANGE FROM 3 TO 6 INCHES
BUT COULD GO HIGHER IF THE LOW SHIFTS TO THE SOUTH OR SLOWS DOWN.
WITH THE STRONG WINDS EXPECTED...IT WILL NOT TAKE MUCH SNOW TO
PRODUCE WHITE OUT CONDITIONS ESPECIALLY TOMORROW MORNING AND
AFTERNOON. BOTH THE MORNING AND EVENING COMMUTE COULD BE
AFFECTED...ALTHOUGH ATTM THE HIGHEST WINDS APPEAR TO BE IN THE 15-
21Z TIME FRAME.
FARTHER WEST...WILL MAINTAIN THE SN ADVISORY FOR TELLER
COUNTY...ALTHOUGH IT LOOKS LIKE THE MAIN FOCUS FOR ACCUMS WILL BE
FOR PIKES PEAK AND NERN TELLER COUNTY...MAYBE AS FAR WEST AS
WOODLAND PARK OR DVD. ACCUMS THERE LOOK GENERALLY ON THE LIGHT SIDE
BUT AGAIN...A SLIGHT SHIFT IN THE LOW TRACK COULD BRING SOME HIGHER
TOTALS TO THE AREA. OVER THE CENTRAL MTS...THE ADVISORY LOOKS ON
TRACK WITH SOME MODERATE ACCUMS EXPECTED ABOVE 10000 FEET.
PRECIP OVER THE PLAINS LOOKS SPOTTY AT BEST TOMORROW...ALTHOUGH
THERE IS SOME MODEL CONSENSUS FOR A BAND OF SN/RA TO DEVELOP FROM
KIOWA COUNTY SWWD TO ERN LAS ANIMAS COUNTY. WITH WARM GROUND
SURFACES AND TEMPS ABOVE FREEZING...SNOW ACCUMS ARE UNLIKELY BUT
CANNOT RULE OUT SOME LOCAL LIGHT ACCUMS FOR THE HIGHER TRRN OVER ERN
LAS ANIMAS AND THE CANYONS SOUTH OF KLHX.
WINDS AND PRECIP WILL WIND DOWN AFTER SUNSET TOMORROW. ROSE
.LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY)
ISSUED AT 253 PM MDT TUE MAR 22 2016
...NEXT STORM AFFECTING THE REGION SATURDAY...
.THURSDAY AND FRIDAY...NORTHWEST FLOW ALOFT WILL DEVELOP BEHIND THE
DEPARTING STORM. THURSDAY WILL BE A MOSTLY QUIET WITH
TEMPERATURES NEAR SEASONAL NORMALS. A WEAK DISTURBANCE MAY PRODUCE
SOME SNOW SHOWERS IN THE MOUNTAINS OF LAKE AND CHAFFEE COUNTIES.
ON FRIDAY...A DEVELOPING STORM SYSTEM MOVES INTO THE NORTHERN
ROCKIES. SNOW WILL INCREASE OVER THE MOUNTAINS...MOSTLY IN LAKE
AND CHAFFEE COUNTIES. MOST GUIDANCE HAS SURFACE COLD FRONT STAYING
NORTH OF THE CWA DURING THE DAY ALLOWING FOR ANOTHER MILD DAY.
.SATURDAY...A PRECIPITATION EVENT IS POSSIBLE FOR MUCH OF SOUTH
CENTRAL AND SOUTHEAST COLORADO AS A SHARP THROUGH IS FORECAST TO MOVE
THROUGH THE REGION...ALONG WITH DEEP UPSLOPE OVER THE PLAINS.
CURRENTLY...THE MOST FAVORED AREAS FOR PRECIPITATION ARE THE EASTERN
MOUNTAINS AND INTERSTATE 25 CORRIDOR. GFS AND EC INDICATE AN INCH
OF WATER EQUIVALENT IS POSSIBLE OVER THE EASTERN MOUNTAINS. MODELS
HAVE BEEN TRENDING FASTER WITH THIS SYSTEM...AND A FASTER SYSTEM
COULD REDUCE QPF TOTALS. HOWEVER...EVEN FASTER GUIDANCE HAS STILL
SHOWN A PERIOD OF HEAVY SNOW OVER THE EASTERN MOUNTAINS AND PORTIONS
OF THE INTERSTATE 25 CORRIDOR.
.SUNDAY THROUGH TUESDAY...MODELS AND ENSEMBLES SUGGEST A DEEP TROUGH
WILL DEVELOP OVER THE GREAT BASINS...WITH MOSTLY WEST TO SOUTHWEST
FLOW ALOFT OVER THE REGION. GUIDANCE SUGGESTS A PIECE OF THE DEEP
TROUGH WILL MOVE EASTWARD AND COULD AFFECT OUR AREA TUESDAY. HAVE
LOW CONFIDENCE IN THE SPECIFICS OF THIS WEATHER PATTERN. GRIDS
CURRENTLY SHOW BEST CHANCES FOR PRECIPITATION TUESDAY BEING ALONG
THE CONTINENTAL DIVIDE. WEATHER PATTERN LOOKS TO REMAIN ACTIVE
AFTER TUESDAY AS SOME GUIDANCE SUGGEST ANOTHER DISTURBANCE PASSING
OVER THE REGION LATER IN THE WEEK ALONG WITH DEEP UPSLOPE FLOW ON
THE PLAINS.
--PGW--
&&
.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z WEDNESDAY NIGHT)
ISSUED AT 946 PM MDT TUE MAR 22 2016
POWERFUL SPRING STORM WILL AFFECT THE TAF SITES DURING THIS
PERIOD.
KCOS...A STRONG COLD FRONT WILL BLAST ACROSS THE TAF SITE AOA
11-12 UTC. WINDS WILL PICK UP FROM THE N-NW AND WILL REMAIN STRONG
THROUGH THE DAYLIGHT HOURS. STRONGEST WINDS WILL OCCUR BETWEEN
16-21 UTC. GUSTS TO 50 KNTS POSSIBLE. MOST OF THE SNOW WILL FALL
JUST N OF THE TAF SITE...HOWEVER CANT RULE OUT SOME LIGHT
ACCUMULATIONS. MAIN CONCERN IF SOME HEAVIER BANDS MAKE IT SOUTH TO
THE TAF SITE...THEN VIS COULD GO DOWN TO LESS THAN 1/2 MILE AT
TIMES. THE BEST CHANCE OF SNOW FOR THE KCOS AREA WILL BE IN THE
MORNING AND EARLY AFTERNOON. PLEASE CONTINUE TO MONITOR THIS
PRODUCT FOR LATER UPDATES REGARDING THIS VERY DYNAMIC WEATHER
SYSTEM.
KPUB...MAIN CONCERN WILL BE STRONG WINDS. FRONT WILL CROSS THE TAF
SITE BETWEEN 11-12 UTC...WITH STRONG N-NW WINDS DEVELOPING AFTER
SUNRISE. THE STRONG WINDS WILL CONTINUE THROUGH MIDDLE AFTERNOON.
WIND GUSTS TO ABOVE 50 KNOT POSSIBLE. NO PRECIP IS ANTICIPATED.
WINDS WILL SLOWLY DECREASE LATE TOMORROW AFTERNOON AND EVENING.
KALS...GUSTY NW WINDS WILL BE LIKELY THROUGH TOMORROW WITH GUSTS
TO 30 KNOTS POSSIBLE. CANT RULE OUT SOME LIGHT BRIEF SHOWERS BUT
THEY SHOULD NOT LAST.
&&
.PUB WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING FROM 9 AM TO 7 PM MDT WEDNESDAY FOR COZ085-086-
089-093>099.
WINTER WEATHER ADVISORY UNTIL 6 PM MDT WEDNESDAY FOR COZ058-060.
WINTER WEATHER ADVISORY FROM 4 AM TO 6 PM MDT WEDNESDAY FOR
COZ081-082.
BLIZZARD WARNING FROM 4 AM TO 6 PM MDT WEDNESDAY FOR COZ084.
&&
SHORT TERM...ROSE
LONG TERM...PGW
AVIATION...HODANISH
Hazardous weather outlook, Mar 22, 7:57 PM MST, 4 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
857 PM MDT TUE MAR 22 2016
COZ058>089-093>099-240300-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FT-
WET MOUNTAINS BETWEEN 6300 AND 10000FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500FT/PIKE'S PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO VICINITY/PUEBLO COUNTY BELOW 6300 FEET-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
857 PM MDT TUE MAR 22 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.
.DAY ONE...TONIGHT
SNOW AND WIND WILL BECOME MORE WIDESPREAD ALONG THE CONTINENTAL DIVIDE
AND WILL DEVELOP ACROSS NORTHERN PARTS OF THE PIKES PEAK REGION
TOWARD SUNRISE. FOUR TO 8 INCHES OF SNOW WILL BE POSSIBLE ALONG
THE CONTINENTAL DIVIDE NORTH OF MONARCH PASS BY MORNING...WITH 1
TO 3 INCHES POSSIBLE SOUTH OF MONARCH PASS. ACROSS THE PIKES PEAK
REGION...INCLUDING NORTHERN TELLER AND NORTHERN EL PASO
COUNTIES...ACCUMULATIONS OF 1 TO 2 INCHES WILL BE POSSIBLE BY
SUNRISE WEDNESDAY. WINDS GUSTING TO 40 MPH WILL CREATE AREAS OF
BLOWING SNOW IN THESE AREAS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
IN THE WAKE OF A STRONG LOW PRESSURE SYSTEM...BLIZZARD CONDITIONS
WILL DEVELOP ACROSS NORTHERN EL PASO COUNTY ON WEDNESDAY. NORTH
WINDS OF 30 TO 40 MPH WITH GUSTS TO 55 MPH ARE EXPECTED...ALONG
WITH 3 TO 6 INCHES OF SNOW. SIGNIFICANT BLOWING AND DRIFTING OF
THE SNOW WILL BE LIKELY WITH GREATLY REDUCED VISIBILITIES.
BLIZZARD CONDITIONS WILL IMPACT TRAVEL ALONG INTERSTATE 25 AND US
24 IN NORTHERN EL PASO COUNTY.
NORTH TO NORTHWEST WINDS OF 25 TO 45 MPH WITH GUSTS TO 65 MPH WILL
DEVELOP WEDNESDAY OVER SOUTHERN EL PASO AND PUEBLO COUNTIES AS
WELL AS THE SOUTHEAST PLAINS OF COLORADO. BLOWING DUST IS
POSSIBLE WITH THE STRONG WINDS...LOCALLY REDUCING VISIBILITIES.
SNOW WILL CONTINUE FALLING IN THE MOUNTAINS OF LAKE AND CHAFFEE
COUNTIES WITH TOTAL ACCUMULATIONS OF 5 TO 10 INCHES.
ANOTHER STORM SYSTEM WILL MOVE INTO SOUTHERN COLORADO ON
SATURDAY. CURRENT INDICATIONS SUGGEST THIS SYSTEM COULD BRING
SIGNIFICANT SNOWFALL TO PORTIONS OF THE EASTERN MOUNTAINS AND
INTERSTATE 25 CORRIDOR ON SATURDAY.
.SPOTTER INFORMATION STATEMENT...
WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
LIKELY THROUGH TONIGHT ALONG THE CONTINENTAL DIVIDE...AND WILL BE POSSIBLE
LATE TONIGHT ACROSS NORTHERN PARTS OF THE PIKES PEAK REGION.
13/13
Winter Storm, Teller County / Rampart Range Above 7500 Ft / Pikes Peak Between 7500 & 11000 Ft
- When
- March 23, 12:00 AM MST to 6:00 PM MST
- Where
- Teller County / Rampart Range Above 7500 Ft / Pikes Peak Between 7500 & 11000 Ft forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.729, -105.043 (the zone’s center; the record gives no point)
Winter Storm, Pikes Peak Above 11000 Ft
- When
- March 23, 12:00 AM MST to 6:00 PM MST
- Where
- Pikes Peak Above 11000 Ft forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.857, -104.844 (the zone’s center; the record gives no point)
Winter Storm, Northern El Paso County / Monument Ridge / Rampart Range Below 7500 Ft
- When
- March 23, 5:00 AM MST to 8:00 PM MST
- Where
- Northern El Paso County / Monument Ridge / Rampart Range Below 7500 Ft forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.832, -104.526 (the zone’s center; the record gives no point)
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Winter Weather in Wisconsin, March 23 to 24, 20163 deaths · 19 events
- Tornado and Hail in Texas, March 23, 2016$750 million · EF0 · 57 events
- Tornadoes and Hail in Arkansas, March 23, 20164 injured · $375,000 · EF2 · 7 events
- Rip Current in Florida, March 23, 20161 death · 1 event
- Wildfire in Oklahoma, March 23 to 28, 2016$1.0 million · 3 events
- Tornado and Hail in Oklahoma, March 23, 2016$75,000 · EF1 · 18 events
- Winter Storm in Michigan, March 23 to 24, 2016$100,000 · 10 events
- Winter Storm in Iowa, March 23 to 24, 20163 injured · 11 events
- Tornadoes and Hail in Missouri, March 23, 2016EF1 · 7 events
- Winter Storm in Iowa, March 23 to 24, 2016$30,000 · 7 events
- Winter Storm and Heavy Snow in Michigan, March 23 to 25, 201625 events
- Winter Storm and Winter Weather in Nebraska, March 23 to 24, 2016$15,000 · 16 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 621156, 621157, 621164.